From the Journals

Treating female-to-male transgender adolescents with acne presents unique concerns with depression

 

Key clinical point: Being transgender and severe acne both are related to higher rates of depression and suicide.

Major finding: In the case study, one of the five patients discontinued use of isotretinoin because of a bout of depression.

Study details: A 2016-2017 case series of five female-to-male transgender adolescents (aged 16-18 years) who had testosterone-associated acne.

Disclosures: No funding or conflicts of interest were disclosed.

Source: Campos-Munoz L et al. Pediatr Dermatol. 2018 Mar 25. doi: 10.1111/pde.13448.


 

FROM PEDIATRIC DERMATOLOGY

Special consideration should be given to female-to-male transgender patients because of the dermatologic effects of testosterone, and possibly accompanying depression, according to the results of a case series.

“Acne is a foreseeable adverse effect of testosterone treatment in transgender adolescents, and it may be advisable that, once such treatment has begun, they be monitored for the appearance of acne,” Lucia Campos-Munoz, MD, of the Hospital Clinico San Carlos in Madrid wrote in Pediatric Dermatology. “Even if only mild, treatment should be provided.”

Dr. Campos-Munoz and her colleagues examined five female-to-male transgender patients who were admitted to their clinic from 2016-2017. All five patients presented with testosterone-associated acne. Two patients with severe acne were treated with 20 mg/day of isotretinoin. While one patient tolerated this well and discontinued treatment after 4 months, another patient stopped treatment because of a bout of depression at 3 months. The remaining patients received other treatments, including doxycycline, 0.05 topical tretinoin, and 3% benzoyl peroxide.

This case study highlights the unique role that dermatologists and primary care providers play in treating acne in female-to-male transgender patients. Using the proper pronouns and recognizing that physical examinations of the chest and thorax may be especially embarrassing for these patients are important considerations, according to Dr. Campos-Munoz and her colleagues. Also, neither antiandrogenic agents nor contraceptives can be given because “this would conflict with the masculinization sought.”

Apart from being aware of the patients’ feelings, there are real medical concerns associated with dermatologic treatment of acne in female-to-male transgender patients. One of these risks is depression, which several studies have shown to be associated with severe acne. This is compounded by higher rates of depression and suicidal ideation in transgender adolescents, they said.

Next Article:

   Comments ()

Recommended for You

News & Commentary

Quizzes from MD-IQ

Research Summaries from ClinicalEdge